Nevada, 2013

Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013

August 20 to 21, 2013 · NWS REV · 3 events in 3 counties and zones

Low pressure off the central California coast contributed to the formation of thunderstorms in western Nevada on the 20th and 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure off the central California coast contributed to the formation of thunderstorms in western Nevada on the 20th and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 20, 1:46 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 20, 1:46 PM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
246 PM PDT TUE AUG 20 2013

.SYNOPSIS...
AN UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL TRACK ACROSS
NORTHERN CALIFORNIA OVER THE NEXT FEW DAYS. THIS WILL PROVIDE
A THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE REGION
WEDNESDAY INTO THURSDAY. THIS LOW WILL THEN MOVE NORTH ACROSS
OREGON LATE THURSDAY AND DECREASE THE CHANCE FOR SHOWERS AND
STORMS. FROM FRIDAY THROUGH EARLY NEXT WEEK, DRIER CONDITIONS AND
NEAR NORMAL TEMPERATURES ARE EXPECTED.
&&

.SHORT TERM...
AN UPPER LOW OFF THE CENTRAL CALIFORNIA COAST IS SLOWLY TRACKING
NORTHWARD THIS AFTERNOON. WATER VAPOR SATELLITE IS SHOWING A DRY
SLOT CROSSING INTO CALIFORNIA AND WESTERN NEVADA. THIS HAS DELAYED
THE ONSET OF CONVECTION THIS AFTERNOON BUT WITH CLEARER CONDITIONS
AND SIGNS OF MOISTURE RECOVERY ON THE MAMMOTH LAKES GPS IPW SENSOR,
DO EXPECT HEATING TO POP SHOWERS AND STORMS BY LATE AFTERNOON AND
INTO EARLY EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
STRONG OUTFLOW WINDS AND LOCALIZED AREAS OF HEAVY RAINFALL.

ON WEDNESDAY, MOISTURE WILL REMAIN WELL ABOVE NORMAL FOR THIS TIME
OF YEAR WITH COLUMN MOISTURE APPROACHING 1 INCH. THIS IS AROUND 3
STANDARD DEVIATIONS ABOVE NORMAL. THE APPROACHING LOW WILL PRODUCE
BETTER FORCING ALOFT TO TAP INTO AMPLE MOISTURE AND WIDESPREAD
INSTABILITY (L.I.~ -3, HLTT~34, CAPES APPROACHING 1000J/KG). THIS
WILL PROVIDE OUR BEST CHANCES FOR WIDESPREAD SHOWERS AND STORMS
WHICH MAY BECOME SEVERE WITH HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING, HAIL, STRONG WIND GUSTS, AND FREQUENT LIGHTNING. WINDS
ALOFT WILL BE SWIFT SO EXPECTING QUICK STORM MOTIONS, BUT THE MAIN
FLASH FLOOD THREAT WILL COME IN THE FORM OF TRAINING STORMS AND
POSSIBLE BACK-BUILDING DEVELOPMENT. THE BEST AREA FOR DEVELOPMENT
ON WEDNESDAY WILL BE ALONG THE SIERRA AND WESTERN NEVADA NORTH OF
HIGHWAY 50. THERE IS GOOD POTENTIAL FOR THESE SHOWERS AND STORMS
TO CONTINUE OVERNIGHT AND INTO THURSDAY MORNING AS THE CORE OF THE
LOW PUSHES ACROSS NORTHERN CALIFORNIA PROVIDING DIVERGENCE ALOFT
AND JET SUPPORT ACROSS NE CA AND NW NEVADA.

ON THURSDAY, THE LOW PUSHES ACROSS NORTHERN CALIFORNIA AND WILL
PROVIDE ADDITIONAL CHANCES FOR SHOWERS AND STORMS WITH HEAVY RAINFALL
MAINLY ACROSS FAR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA THURSDAY
AFTERNOON. DRIER AIR AND BREEZY CONDITIONS WILL PREVAIL ACROSS
THESE AREAS AS THE LOW PUSHES INTO SOUTHERN OREGON BY THURSDAY
EVENING. FUENTES

.LONG TERM...FRIDAY THROUGH TUESDAY...
DRIER SOUTHWEST FLOW RETURNS FRIDAY AS A TROUGH SETS UP OFF THE
PACIFIC NORTHWEST COAST WITH A RIDGE OVER DESERT SOUTHWEST AND
SOUTHERN PLAINS. WITH STRONG RIDGING REMAINING WELL EAST OF THE
REGION, HIGH TEMPERATURES WILL STAY WITHIN A FEW DEGREES OF AVERAGE
THROUGH EARLY NEXT WEEK. WINDS SHOULD KICK UP IN THE AFTERNOON AND
EVENING TO RATHER TYPICAL SUMMER VALUES WITH PEAK GUSTS 25-30 MPH.

AS FAR AS THE POTENTIAL FOR MOISTURE RETURN EARLY NEXT WEEK, MOST
MODELS/ENSEMBLES NOW IMPLY THAT MOISTURE WOULD BE KEPT SOUTH AND
EAST OF THE SIERRA AND WESTERN NEVADA AS DRY SOUTHWEST FLOW ALOFT
PREVAILS. THEREFORE, THE PROBABILITY FOR PRECIPITATION/THUNDERSTORMS
REMAINS VERY LOW THROUGH THE LONG TERM FORECAST. SNYDER
&&

.AVIATION...
AN UPPER LOW WILL PROVIDE A THREAT FOR SHOWERS AND THUNDERSTORMS
ACROSS ALL TERMINALS THROUGH WEDNESDAY NIGHT. SHOWERS AND STORMS
THIS AFTERNOON WILL DEVELOP AFTER 22Z ACROSS SIERRA TERMINALS,
THEN DIMINISH AFTER SUNSET. KRNO/KCXP COULD SEE TSRA AFT 00Z WITH
VCSH THRU ABOUT 06Z. WEDNESDAY WILL SEE THE BEST POTENTIAL FOR
WIDESPREAD TSRA ACROSS THE SIERRA AND WESTERN NEVADA WITH STORMS
POSSIBLY DEVELOPING BY LATE WED MORNING IN THE SIERRA. THE
STRONGER STORMS ON WED WILL PRODUCE HEAVY RAIN, HAIL, OUTFLOW
WINDS TO 45 KTS, PERIODS OF MVFR/IFR CONDITIONS, AND HIGHER
TERRAIN OBSCURATION. FUENTES
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 1:55 PM PST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT TUE AUG 20 2013

CAZ070>073-NVZ001>005-211300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
255 PM PDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS IN THE SIERRA...
WESTERN NEVADA...AND NORTHEAST CALIFORNIA. STRONGER STORMS MAY
PRODUCE HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. A FEW
STORMS MAY LAST INTO THE LATE EVENING ESPECIALLY IN THE NORTHERN
SIERRA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. ABUNDANT MOISTURE AND
SIGNIFICANT INSTABILITY WILL INCREASE THE CHANCES FOR SEVERE
STORMS WITH LARGE HAIL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURE.

REPORTS OF SEVERE WEATHER ARE ALSO WELCOME BY POSTING TO THE
NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE...OR ON TWITTER
USING...AT NWSRENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 20, 4:39 PM PST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
539 PM PDT TUE AUG 20 2013

NVZ003-004-210115-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
539 PM PDT TUE AUG 20 2013

AT 535 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF STAGECOACH...OR 10 MILES
EAST OF VIRGINIA CITY...AND MOVING VERY LITTLE.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH AMOUNTS NEAR TWO
INCHES PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THIS STORM. HEAVY RAIN WITH VERY POOR
VISIBILITY ALONG HIGHWAY 50 WILL BE THE BIGGEST IMPACT.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...HIGHWAY 50 BETWEEN
  DAYTON AND SILVER SPRINGS.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3939 11952 3943 11941 3924 11933 3923 11950
TIME...MOT...LOC 0037Z 170DEG 6KT 3932 11944

HOHMANN
Local storm report, Aug 20, 4:55 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 W RENO                39.54N 119.89W
08/20/2013  E0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER ON WEST MCCARRAN BLVD AT INTERSTATE 80
            REPORTED HEAVY RAIN AND PEA TO NICKEL SIZE HAIL. URBAN
            FLOODING.

0535 PM     HAIL             5 NE RENO               39.55N 119.70W
08/20/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY RAIN MIXED WITH SMALL HAIL
            ON INTERSTATE 80 BETWEEN WEST MCCARRAN BLVD AND VIRGINIA
            STREET.

0547 PM     LIGHTNING        5 SSE SILVER SPRINGS    39.33N 119.21W
08/20/2013                   LYON               NV   TRAINED SPOTTER

            THUNDERSTORM OVERHEAD WITH CLOUD TO GROUND LIGHTNING, NO
            RAIN AND LIGHT WINDS.

&&

JKIELHOR
Special weather statement, Aug 20, 5:07 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
607 PM PDT TUE AUG 20 2013

NVZ003-210145-
GREATER RENO-CARSON CITY-MINDEN AREA-
607 PM PDT TUE AUG 20 2013

...STRONG THUNDERSTORM MOVING ACROSS NORTH VALLEYS...

AT 601 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPARKS...AND MOVING NORTHEAST AT 10 MPH.

TORRENTIAL RAIN...SMALL HAIL...AND GUSTY WINDS TO 40 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 645 PM PDT INCLUDE...RENO...SPANISH
  SPRINGS...SPARKS...SUN VALLEY...NWS RENO AND GOLDEN VALLEY.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  12 AND 16 AND PYRAMID HIGHWAY.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL IS THE PRIMARY IMPACT AND WILL
RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN
AND TURN ON YOUR HEADLIGHTS. LOCALIZED STREET FLOODING IS POSSIBLE
ESPECIALLY WHERE DRAINAGE IS POOR.

&&

LAT...LON 3961 11987 3965 11967 3953 11969 3953 11984
TIME...MOT...LOC 0105Z 235DEG 9KT 3957 11977

HOHMANN
Local storm report, Aug 20, 5:10 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
610 PM PDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 E SOUTH LAKE TAHOE    38.94N 119.95W
08/20/2013  E0.88 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY RAIN AND ESTIMATED NICKEL
            SIZE HAIL IN SOUTH LAKE TAHOE NEAR SKI RUN AND PIONEER
            STREET.

0605 PM     HEAVY RAIN       4 W RENO                39.54N 119.89W
08/20/2013  E0.00 INCH       WASHOE             NV   TRAINED SPOTTER

            HEAVY RAIN, PONDING AND URBAN FLOODING REPORTED ON N
            MCCARRAN BLVD WEST OF SUTRO ST.

&&

JKIELHOR
Special weather statement, Aug 20, 5:34 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
634 PM PDT TUE AUG 20 2013

NVZ004-210230-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
634 PM PDT TUE AUG 20 2013

...STRONG THUNDERSTORM OUTFLOW MOVING THROUGH CHURCHILL COUNTY...

AT 634 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LARGE THUNDERSTORM OUTFLOW ALONG A LINE EXTENDING FROM 5 MILES
EAST OF DERBY DAM TO 5 MILES SOUTHEAST OF LAHONTAN RESERVOIR...AND
MOVING NORTHEAST AT 25 MPH.

STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS THUNDERSTORM
OUTFLOW. IN ADDITION...A FEW THUNDERSTORMS WILL DEVELOP WHICH WILL
BRING HEAVY RAIN...FREQUENT LIGHTNING...AND HAIL UP TO THE SIZE OF
NICKELS.

* LOCATIONS AFFECTED THROUGH 730 PM PDT INCLUDE...HAZEN...LAHONTAN
  RESERVOIR...JUNCTION US 50 AND NV 117 (SHECKLER CUTOFF) AND
  BATTLEGROUND POINT.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  48 AND 73.

THE OUTFLOW AND DEVELOPING THUNDERSTORMS WILL AFFECT TRAVELERS ON
INTERSTATE 80...HIGHWAY 50...AND HIGHWAY 95 BETWEEN FALLON AND
LOVELOCK. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS POSSIBLE IN BLOWING DUST. HEAVY RAINFALL
WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3993 11896 3973 11860 3939 11898 3950 11916
      3967 11928
TIME...MOT...LOC 0126Z 227DEG 14KT 3961 11934 3940 11901

SNYDER
Local storm report, Aug 20, 5:43 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
643 PM PDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 NE SPANISH SPRINGS    39.75N 119.63W
08/20/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            SMALL HAIL MIXED WITH HEAVY RAIN. 0.09 INCHES RAINFALL IN
            10 MINUTES REPORTED IN PALOMINO VALLEY.

&&

JKIELHOR

The radar

The Reno radar (KRGX), 145 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
August 20, 5:45 PM PST
Where
Mineral County, 4.97 mi WNW of Hawthorne Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.587, -118.709

Measured at Walker Lake RAWS. Time of gust between 1739PST and 1759PST.

Strong Wind, Greater Reno/Carson City/Minden Area

When
August 20, 7:40 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 3-inch diameter apple tree and 30 feet of fence was blown over due to thunderstorm outflow.

Thunderstorm Wind, Washoe

When
August 21, 4:00 PM PST
Where
Washoe County, 33.84 mi NNW of Phil Siding
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.080, -119.780

Measured at Juniper Springs RAWS station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474164, 474161, 474163.